Alert archive / Montana / Wind Advisories in 2014

Wind Advisory 10, NWS Missoula, MT

February 16, 20144 counties in Montana

NWS Missoula, MT issued this wind advisory at Feb 16, 2014, 1:51 PM MST for 4 counties in Montana. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2014, 1:51 PM MST (20:51 UTC)
Expired
Feb 16, 2014, 8:00 PM MST
In force
6 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WWUS75 KMSO 162051
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
151 PM MST SUN FEB 16 2014


MTZ007-170300-
/O.NEW.KMSO.WI.Y.0010.140216T2051Z-140217T0300Z/
BUTTE/BLACKFOOT REGION-
151 PM MST SUN FEB 16 2014

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* IMPACTS/TIMING: GUSTY WEST WINDS HAVE DEVELOPED THIS AFTERNOON
  AND WILL CONTINUE THROUGH MID EVENING. WINDS WILL CAUSE
  PRIMARILY DIFFICULT DRIVING FOR HIGH PROFILE VEHICLES IN
  CROSSWINDS. ADDITIONALLY, DRIFTING SNOW REDUCING VISIBILITY IS
  POSSIBLE AT TIMES, MAINLY AT MACDONALD PASS AND ON HIGHWAY 1
  BETWEEN GEORGETOWN LAKE AND ANACONDA.

* WINDS: WEST 20 TO 30 MPH WITH GUSTS TO 45 MPH.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
585 
WWUS75 KMSO 170106
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
606 PM MST SUN FEB 16 2014

MTZ007-170300-
/O.CON.KMSO.WI.Y.0010.000000T0000Z-140217T0300Z/
BUTTE/BLACKFOOT REGION-
606 PM MST SUN FEB 16 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* IMPACTS/TIMING: GUSTY WEST WINDS WILL CONTINUE THROUGH MID
  EVENING. WINDS WILL CAUSE PRIMARILY DIFFICULT DRIVING FOR HIGH
  PROFILE VEHICLES IN CROSSWINDS. ADDITIONALLY... DRIFTING SNOW
  REDUCING VISIBILITY IS POSSIBLE AT TIMES...ESPECIALLY OVER
  MACDONALD PASS...NEAR GEORGETOWN LAKE...AND ALONG INTERSTATE 15
  BETWEEN DIVIDE AND ROCKER.

* WINDS: WEST 20 TO 30 MPH WITH GUSTS TO 45 MPH.

* VISIBILITY: ONE HALF MILE AT TIMES IN BLOWING SNOW.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
863 
WWUS75 KMSO 170253
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
753 PM MST SUN FEB 16 2014

MTZ007-170400-
/O.EXP.KMSO.WI.Y.0010.000000T0000Z-140217T0300Z/
BUTTE/BLACKFOOT REGION-
753 PM MST SUN FEB 16 2014

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING. 

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Feb 16, 7:34 AM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Feb 16, 7:34 AM MST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
734 AM MST Sun Feb 16 2014

.UPDATE...Issued a winter weather advisory for southwest Montana
until 11 am MST this morning.

&&

.DISCUSSION...The cold front is now pushing south of the Butte
area and is also pushing southward across Lemhi County. The
MacDonald Pass 7 am MST web cams and DOT sensor have shown an
improvement from the moderate snow they had earlier. Expect
periods of light to moderate snow from Salmon southwards over the
next couple of hours as the front sags southwards. After snowfall
diminishes, roads will continue to be slick, but start to improve
by late this morning. There will continue to be a chance for snow
showers through early this afternoon as the upper level trough
swings through.

&&

.AVIATION...Widespread mountain obscurations will exist through
this morning as a cold front moves through the region. Snow
showers across southwest Montana and Lemhi Co in Idaho will lead
to periodic low ceilings and visibility for KBTM and KSMN through
the morning. Conditions will improve this afternoon, especially at
KSMN and KMSO, as some drier air moves into the region, before
another wave brings in another storm to affect northwest Montana
tonight. Tonight's system will mainly impact KGPI with lower
ceilings and snow showers around 06Z.

&&

.PREV DISCUSSION... /ISSUED 353 AM MST Sun Feb 16 2014/

DISCUSSION...Moist southwest flow continues to pour moisture into
northwest Montana today, with a break this afternoon followed by
another shot of moisture tonight and Monday. Main concerns are:

1. Marias Pass, where strong winds and snow will continue through
tonight and into Monday making travel difficult. The advisory
there has been extended through the day Monday.

2. Northwest Montana, mainly north of Interstate 90. Several
stations have reported two to three tenths of an inch of rain so
far overnight with reports of snow mixed in at times. The frozen
ground will prevent good drainage, and the new rain combined with
snow melt from the warm overnight temperatures will cause standing
water, which will be an annoyance and may cause minor flooding to
vulnerable structures.

3. Again in Northwest Montana, a cooler air mass tonight and
increasing precipitation will cause rain to turn to snow. Slushy
roads, which will freeze overnight with low temperatures in the
upper 20s will make travel difficult. Areas affected include
Libby, Troy, Kalispell, the Mission Valley, and the Seeley-Swan
valley.

The active, wet weather pattern continues with two more storm
systems poised to affect the Northern Rockies Region later this
week. The first will pass a quick moving cold front through the
region Tuesday night. Precipitation will likely start off as
snow but then switch to a rain/snow mix or even all rain. However
the northward extent of liquid phased or mixed precipitation
should be limited to valley elevations east/west and south of
around the Flathead Valley given the rapid progression of this
front. Even then the time frame of rain and/or mixed precipitation
will also be short with the snow level falling rapidly behind the
front Wednesday morning.

Showery northwest flow will prevail behind the system Wednesday
and Thursday with temperatures falling back below normal. The next
weather feature is forecast to push through the area late
Thursday into early Friday morning bringing a threat for
accumulating snowfall to all elevations given this system's
origin, trajectory and the pre-existence of cold air. However many
questions remain as to the potential for impacts and thus maintain
a conservative forecast. But we can say with reasonable confidence
that this does not resemble the typical pattern of a significant
winter storm.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 11 AM MST this morning
     Butte/Blackfoot Region.

     WINTER WEATHER ADVISORY until 11 AM MST this morning
     Bitterroot/Sapphire Mountains.

     WINTER WEATHER ADVISORY until 11 AM MST this morning Lower Clark
     Fork Region.

     WINTER WEATHER ADVISORY from 5 PM this afternoon to 5 PM MST
     Monday Lower Clark Fork Region.

     WINTER WEATHER ADVISORY from 11 PM this evening to 5 PM MST
     Monday Flathead/Mission Valleys.

     WINTER WEATHER ADVISORY until 5 PM MST Monday West Glacier
     Region.

     WINTER WEATHER ADVISORY from 5 PM this afternoon to 5 PM MST
     Monday Kootenai/Cabinet Region.

     WINTER WEATHER ADVISORY from 11 PM this evening to 5 PM MST
     Monday Potomac/Seeley Lake Region.

ID...WINTER WEATHER ADVISORY until 11 AM MST this morning Eastern
     Lemhi County.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Local storm report, Feb 16, 7:56 AM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
756 AM MST SUN FEB 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 AM     SNOW             5 NW EAST PORTAL        47.45N 115.70W
02/16/2014  M6.0 INCH        MINERAL            MT   PUBLIC

            LOOKOUT PASS SKI RESORT REPORTED 5 INCHES
            FROM 5 PM FEB. 15 THROUGH THIS MORNING.
            CURRENT TEMPERATURE IS 29 DEG. F. SNOW
            DURATION 24 HOURS OBSERVER LOCATION 5 MI ESE
            OF MULLAN

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Feb 16, 7:59 AM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
759 AM MST SUN FEB 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             5 N WHITEFISH           48.48N 114.36W
02/16/2014  M2.0 INCH        FLATHEAD           MT   PUBLIC

            WHITEFISH MOUNTAIN RESORT AT THE VILLAGE
            (4,464 FT). THE SUMMIT AT 6,817 FT RECEIVED
            5" IN THE LAST 24 HOURS, 3" OVERNIGHT. SNOW
            DURATION 24 HOURS

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Feb 16, 8:02 AM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
802 AM MST SUN FEB 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             4 E PORTERS CORNER      46.25N 113.24W
02/16/2014  M3.0 INCH        GRANITE            MT   PUBLIC

            DISCOVERY SKI RESORT. SNOW DURATION 24 HOURS
            OBSERVER LOCATION 6 MI SE OF PHILIPSBURG

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Feb 16, 8:03 AM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
803 AM MST SUN FEB 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     SNOW             4 ESE EVARO             47.02N 114.01W
02/16/2014  M2.0 INCH        MISSOULA           MT   PUBLIC

            SNOW BOWL SKI RESORT AT MID-MOUNTAIN. THEY
            REPORTED 4" OF NEW SNOW AT THE SUMMIT. SNOW
            DURATION 24 HOURS OBSERVER LOCATION 10 MI N
            OF MISSOULA

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Feb 16, 8:11 AM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
811 AM MST SUN FEB 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     SNOW             1 SSW LOST TRAIL PASS   45.69N 113.95W
02/16/2014  M2.0 INCH        RAVALLI            MT   PUBLIC

            LOST TRAIL SKI RESORT. SNOW DURATION 12
            HOURS OBSERVER LOCATION 10 MI S OF SULA

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Feb 16, 8:35 AM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
835 AM MST SUN FEB 16 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     SNOW             7 W LAKESIDE            48.02N 114.37W
02/16/2014  M5.0 INCH        FLATHEAD           MT   PUBLIC

            BLACKTAIL MTN. SKI RESORT REPORTED 3" SINCE
            5 PM YESTERDAY (FEB. 15). SNOW DURATION 24
            HOURS

&&

NWS MISSOULA MT
IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 4:11 AM MSTWinter Weather AdvisoryMSOFlathead, Granite, Lake, Lincoln, Mineral, Missoula and 2 more53 hr
Feb 16, 10:55 AM MSTWinter Weather AdvisoryMSOMineral, Missoula, Sanders21 hr
Feb 16, 2:07 PM MSTWinter Weather AdvisoryMSOGranite, Missoula, Ravalli43 hr

Nearby

Wind Advisories in Montana, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.